Text Size
Smaller
Bigger

Percocet Abuse Is A Form of Opiate Abuse or Dependency

Comments (1)
answered 06:59 PM EST, Sun August 05, 2012
anonymous anonymous
I have been having a lot of fun with percocets for about 6 weeks taking about 50 or 60mgs a day now. So stupid I realize now. I gotta stop this train before things get out of control but I am not sure how to do it best. Should I try to taper down slowly or should I just jump off and get this over with. I'm worried about it. Never went through anything worse than quitting smoking before. Is there any chance I am going to need some sort of detox program after such a short time on percs?

Delisted Expert Says...

You are asking me if you need medical treatment as a result of your Percocet abuse. First, it is well know that a large single dose or prolonged use of Percocet can cause severe respiratory depression and death. I assume you are concerned about (1) the possibility that you could be dependent; and (2) how to detox off of Percocet without harming yourself. Taking Percocet several times per day, for several weeks, can cause someone to become addicted or dependent according to treatment centers that specialize in Percocet detoxification and treatment. This dependency can occur within three weeks from the time an individual begins to use regularly.

Characteristics of Percocet Dependency are:

  • Constipation
  • Constricted pupils
  • Depression
  • Dizziness
  • Drowsiness
  • Exaggerated feeling of well-being
  • Itchy skin
  • Light-headedness
  • Nausea or vomiting
  • Sedation
  • Skin rash
  • Slowed breathing

For more information, by video, on Percocet abuse go to:

www.percocetabusehelp.com/watch-video

The primary phase of withdrawal lasts about a week for most people, and sometimes as long as two weeks. Less severe withdrawal symptoms can last for many months after cessation of use.

At the website www.heroin-detox.org/percocet_addiction.htm the symptoms of the primary phase of Percocet withdrawal continue to include:

  • Runny nose
  • Nausea
  • Vomiting
  • Increased pain
  • Fever
  • Muscle aches
  • Restless legs
  • Insomnia
  • Anxiety
  • Stomach cramps
  • Weakness
  • Increased depression

Symptoms such as insomnia, depression, and low energy can occur with variable intensity (one day you feel great – the next you don't) for months after quitting.

My recommendation is that you take this medical problem very seriously. It requires assessment and possible medical intervention. You can consult a substance abuse professional for assessment or treatment recommendations for your own safety and wellbeing. It is standard treatment to offer a patient an opiate substitute replacement and gradually detox him. To avoid serious side effects, please consider this option.

I hope this information has been helpful to you. If you need anything else, please do not hesitate to contact me.

Respectfully yours,

John W. O’Neal, Ed.S, MSW, MA, LPC, NCC

Email It Send this page Print It Print friendly page Subscribe Subscribe to this topic category

Page last updated Jul 22, 2016

Call Now for
Rehab Options
Insurance Accepted
(Except Medicare)

Join Thousands of Readers

who receive our weekly recovery newsletter.

Addiction Treatment: Featured Experts
All Experts

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.